Another Rash Of Opiate Overdoses Hits Columbus, OH
Beginning at 8 a.m. this past Tuesday and within 24 hours later, 27 people overdosed on heroin in Columbus. Police and health officials promptly responded with a public warning on Tuesday and a news conference on Wednesday.
But it wasn’t over yet.
Another 21 people were treated for opiate overdoses in the following 24 hours. In every case, police and first responders administered the anti-overdose drug naloxone to save the victims.
Columbus fire battalion Chief Steve Martin:
“Typically, emergency responders treat eight or nine drug overdoses each day. This is a big red flag.”
The Columbus and Franklin County health departments have recently formed a rapid-response team of multiple agencies. Members include emergency responders, hospital representatives, the Franklin County Coroner’s Office, and the county’s Alcohol, Drug and Mental Health Board.
Heroin users are being encouraged to seek help, and to extremely cautious if they decide to continue using. Due to unknown potency, they should use smaller doses, refrain from using alone, and if possible, keep naloxone near by.
Columbus Health Commissioner Dr. Teresa Long:
“Our core mission is protecting health and saving lives. If we don’t save lives, we can’t move people into treatment.”
Of the initial 27 reported in the city, 9 were in or near the Linden area. Two others were found dead, both men, one on the South side and the other near Minerva park. However, officials are unsure if these overdoses were related to the same bad batch of heroin.
The second wave of 21 opiate overdoses were scattered throughout the city. Fortunately, no deaths have been reported.
While Columbus police continue to investigate the sudden rash, it’s believed that the heroin responsible for the overdoses was probably combined with another, probably more potent opioid. Fentanyl and carfentanil, which have both been responsible for many deaths of late, are not unlikely suspects.
Indeed, more than 3,000 Ohio resident died last year from drug overdoses, over one-third related to fentanyl, an opioid 100 times more potent than morphine.
Back in August, an unprecedented 174 overdoses occurred with the span of 6 days, which resulted in 3 deaths. That batch of heroin was thought to be combined with carfentanil, a drug 100 times more potent than fentanyl itself, and only indicated for use as a large animal tranquilizer. The drug was also responsible for a number of overdoses in July in central Ohio, one of which resulted in death.
~ G. Nathalee Serrels, M.A., Psychology